Your mouth is part of your body, so it’s logical that what’s in your body can affect your mouth.
We have long known that hormonal changes during pregnancy can cause gums to become inflamed and even create something called a “pregnancy granuloma” which is a swollen area of gum tissue that is painful. Usually these resolve after delivery or childbirth.
From that, we have also discovered that an excess of estrogen can cause gums to be inflamed. (Inflamed gums are also called “gingivitis” and are the first stage of gum disease.)
But male hormones can cause problems too! Excess testosterone has also been linked to inflamed gums and higher levels of phosphorus in your blood stream.
It isn’t only natural hormones that can affect your mouth. Medications you take can affect your mouth and teeth too. One notable one is that people on medications that affect their thyroid can have significant tooth decay problems.
Dilantin (an anti-seizure medication) is one medication that can cause overgrowth of your gums (called gingival hyperplasia). And many medications (too many to name them all) list dry mouth (xerostomia) as a side effect. Dry mouth usually means less spit (saliva) is present, which means less rinsing action around your teeth, which can leave you more vulnerable to tooth decay.
And beta-blocker medications used for heart conditions can interact with soft reline materials for dentures, partials and other dental appliances, causing the need for the reline material to be replaced or redone more often.
If you have questions on the dental implications of your medications, ask your physician, pharmacist or dentist to review your list of medications and then discuss them with you. (If you’re on a long list of medications, it might be better to ask this in advance to allow the healthcare professional time to look up ones they may not be as familiar with before your appointment—or be prepared to make another appointment to go over them.)
*Note: Information in this article is not intended to replace the clinical judgement of your healthcare providers.